A Retrospective Study of the Safety of Intramuscular Ziprasidone in Agitated Elderly Patients
J Clin Psychiatry 2005;66(7):928-929
© Copyright 2015 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Objective: Authors evaluated the safety of
intramuscular ziprasidone for use in acute agitation in an
Method: Medical records were reviewed
retrospectively to identify consecutive patients who were
admitted to our neuropsychiatry service with the presenting
complaint of dementia (DSM-IV) with agitation and who were given
intramuscular ziprasidone and then administered an
electrocardiogram (ECG) (N = 23). Some patients also had a baseline ECG (N = 14). QTc intervals were recorded, and significance was
defined as a QTc of > = 450 ms or a 10% prolongation from
baseline. A paired-samples t test was performed to compare the
baseline and postmedication QTc intervals. Confounding factors
were examined, and cardiac events (torsades de pointes, cardiac
arrest) were recorded.
Results: There was no significant difference in
the QTc interval between the baseline and the post-ziprasidone
values. One patient had a QTc greater than 500 ms and 25% over
baseline, and therefore the medication was discontinued. The mean
prolongation of the QTc interval was only 0.5 ms. There were no
episodes of torsades de pointes. Other medications that the
patients were taking did not appear to affect the QTc interval in
an expected manner.
Conclusion: Larger studies need to be done to
evaluate the safety of intramuscular ziprasidone in agitated
elderly patients, a population with an increased risk of QT
prolongation and torsades de pointes because of their age,
comorbid conditions, and concomitant use of multiple medications.